By now you should have heard that the huge Indian generic drug company, Ranbaxy, finally agreed to halt production of its generic Lipitor (atorvastatin) because somehow glass particles got into the production line. Dozens of lots involving goodness knows how many pills were affected. Here is a link to the affected lot numbers.
What is incredible about this recall is the confusion both at the FDA and the drug company, as well as at local pharmacies, chain pharmacies and mail-order pharmacies. Patients were told all sorts of stories including something along the lines of, don’t worry, be happy, there is no problem with your pills even though they have been recalled. Just keep taking them as usual.
The FDA said that the glass particles are so tiny (“the size of a grain of sand”), that they aren’t risky. Just how would the FDA know that? Has anyone tested the impact of glass particles on the human digestive tract over weeks and months?
Here is just one message we have received from a visitor to this website. Henry wrote on November 30, 2012:
“I have been taking generic Lipitor (atorvastatin) since it first came out. At that time, the manufacturer Ranbaxy was the only source for the generic. Now it turns out that certain batches were found to be contaminated with glass particles and have been recalled at the retail level.
“I am worried that this contamination was present long before its recent discovery but can’t find out whether or not that is in fact the case. I have had abdominal problems of an unidentifiable nature for quite a while and wonder whether this medication could have brought this on. I have had two endoscopic exams as well as cat scans and ultrasound exams to determine the cause of my pain with the only thing found being a hiatal hernia which has not required any treatment.
“I have now switched to a different manufacturer as soon as I heard of this so I don’t have any idea if this will make a difference . It seems to me that minute particles of glass in my guts could create some real problems. Do you think the contamination in the medication could be responsible for my problems? I’m sure I’m not alone in my concern. Thank you.”

Henry
Sadly, we have no way of answering Henry’s very thoughtful question. Despite reassurances from Ranbaxy and the FDA that there is nothing to worry about, we have to agree with Henry that “glass in your guts” is probably not desirable, even if the particles are “tiny.” And obviously, the FDA and Ranbaxy thought the problem was serious enough to recall the affected lots of atorvastatin. By the way, it now turns out that Ranbaxy recalled 32,000 bottles of atorvastatin back in August (months before this latest debacle) because 20 milligram tablets were found inside bottles labeled 10 milligrams. That story did not get widespread publicity.
Not surprisingly, many pharmacies would prefer not to substitute new, non-Ranbaxy atorvastatin for the recalled product. Patients have been getting mixed messages about whether to return their old pills for new ones and who will pay. According to the Wall Street Journal (Nov. 29, 2012), “Ranbaxy, which holds more than 40% of the U.S. market for atorvastatin prescriptions said Wednesday that the probability of an adverse health event due to consumption of the tablets recalled for potential glass particles is unlikely, but can’t be ruled out.”
We don’t know about you, but we don’t find that statement very reassuring. So, what is The People’s Pharmacy recommendation: If you are taking atorvastatin (10-, 20- and 40-milligram pills), contact your pharmacist to find out whether it came from Ranbaxy and whether your pills are part of the recalled lots. Tell your pharmacist you will bring or send (in the case of mail-order pharmacies) the pills back in return for either Lipitor or non-recalled generic atorvastatin. Do NOT accept no for an answer. Your insurance company should make good and not require another co-pay for the substituted atorvastatin. And please let us know how you make out.
We have found this entire event a boondoggle of classic proportions. Even Dr. Janet Woodcock, director of FDA’s Center for Drug Evaluation and Research admits that “It took us some time to figure out what was going on. We need to fix our process a little bit.” We think that is an understatement.
We welcome your comments and experiences below:

Join Over 52,000 Subscribers at The People's Pharmacy

  1. bt
    Reply

    I would not an have not… Scheduled doctor visit to move to another brand.

  2. Lois
    Reply

    I got a refill on 20 mg generic Lipitor… and tried to talk to the Pharmacist in Va and they just told me that Express Scripts said to fill them. Haven’t take one yet as I am afraid.

  3. BT
    Reply

    I too am slightly concerned and having issues like Henry. Many tests so far but no explanation yet. Never had one issue. That’s all I will say for now.

  4. MLB
    Reply

    How about other drugs that are made by Ranbaxy? Are they safe???

  5. JFR
    Reply

    Oh My Gosh!

  6. Toussaint
    Reply

    Way back in the army as a drinking sport we used to growl and then bite into a cognac glass and chew and swallow the glass. The grinding sound always freaked out the audience. Maybe the growling helped. Never had a problem. Stopped when I broke a tooth. Others before me were also chewing and swallowing the ground glass, & except for one fellow who put a sliver of glass thru his tongue, no one ever suffered any ill effects. We thought our guts were tough enough to handle it, and they were.

  7. Steve
    Reply

    …..contact your pharmacist to find out whether it came from Ranbaxy and whether your pills are part of the recalled lots…..
    Since most pharmacies don’t record lot numbers, how is your pharmacy supposed to know whether your pills are part of the specific lots recalled? The drugstore either dispensed the medication in the manufacturer’s original container or discarded that container when emptied in the process of filling prescriptions.

  8. ns
    Reply

    I do not take Atorvastatin, but just wanted to mention my pharmacy prints the name of the manufacturer of the drugs it dispenses on the labels of our prescription bottles near the bottom on the left. Yours may do the same. It may not be necessary to call your pharmacy to find out if your medication came from Ranbaxy, but if it did calling to find out if your pills came from a tainted lot sounds urgent to me.

  9. Karen
    Reply

    It’s fiction, but I know I’ve seen TV stories where people were murdered by being fed ground glass over time. Mob boss, in prison, bled out? Anyone else remember that? Can’t think of the series.
    You’d have to grind it pretty finely to make it palatable.
    When Nan Keohane [president of Duke University] swallowed a piece of glass accidentally several years ago, it was front page news.

  10. JFR
    Reply

    The bigger picture here, as I see it, is that considering the response of the drug company and the FDA, what does that say about how we can trust either of them concerning any drug. How can we protect ourselves? CAN we protect ourselves? Situations like this cause me to research any drug my doctor prescribes BEFORE I take it. Actually, before I allow it to be filled. I am not real popular with my doctor and pharmacist. It also causes me to research food and supplements as medicine. I have found amazing positive results from these.
    My heart goes out to those who have had to experience anxiety, or worse, as a result of taking Lipitor (atorvastation) manufactured by Ranbaxy in India. I am grateful for sites like this one that enlighten us about such happenings and in such a professional, accurate, and trustworthy manner.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.